Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 69, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 25, 2020, 2:50 AM CDT for Marathon County, Wisconsin. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2020, 2:50 AM CDT (07:50 UTC)
- Expired
- Aug 25, 2020, 3:27 AM CDT
- In force
- 37 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marathon County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 2:50 AM CDT | HAIL 0.5 | 4 Sw Stratford, WI | NO DAMAGE OBSERVED. |
| Aug 25, 2:57 AM CDT | HAIL 1 | 3 S Stratford, WI | RELAYED BY LAW ENFORCEMENT. |
| Aug 25, 2:57 AM CDT | HAIL 1 | 3 S Stratford, WI | RELAYED BY LAW ENFORCEMENT. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.3
The text
As transmitted.
646
WUUS53 KGRB 250750
SVRGRB
WIC073-250845-
/O.NEW.KGRB.SV.W.0069.200825T0750Z-200825T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
250 AM CDT Tue Aug 25 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southern Marathon County in central Wisconsin...
* Until 345 AM CDT.
* At 250 AM CDT, a severe thunderstorm was located 7 miles north of
Marshfield, or 26 miles northeast of Neillsville, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mosinee around 320 AM CDT.
Other locations impacted by this severe thunderstorm include
Rozellville, Big Eau Pleine County Park, Moon, Stratford, March
Rapids, Dancy, Peplin, Rocky Corners, Halder and Knowlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4486 9024 4487 8945 4469 8947 4468 8994
4469 9024
TIME...MOT...LOC 0750Z 270DEG 39KT 4477 9013
HAIL...1.00IN
WIND...60MPH
$$
Eckberg3 follow-up statements
198
WWUS53 KGRB 250802
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
302 AM CDT Tue Aug 25 2020
WIC073-250845-
/O.CON.KGRB.SV.W.0069.000000T0000Z-200825T0845Z/
Marathon WI-
302 AM CDT Tue Aug 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHERN MARATHON COUNTY...
At 301 AM CDT, a severe thunderstorm was located 12 miles northeast
of Marshfield, or 20 miles southwest of Wausau, moving east at 40
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Mosinee around 325 AM CDT.
Other locations impacted by this severe thunderstorm include Peplin,
Rozellville, Big Eau Pleine County Park, Moon, Rocky Corners, Halder,
Dancy, Knowlton, Evergreen and Stratford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4486 9006 4486 8945 4469 8947 4468 8994
4468 9009
TIME...MOT...LOC 0801Z 271DEG 36KT 4477 8997
HAIL...1.50IN
WIND...60MPH
$$
Eckberg227
WWUS53 KGRB 250816
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
316 AM CDT Tue Aug 25 2020
WIC073-250845-
/O.CON.KGRB.SV.W.0069.000000T0000Z-200825T0845Z/
Marathon WI-
316 AM CDT Tue Aug 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTH CENTRAL MARATHON COUNTY...
At 315 AM CDT, a severe thunderstorm was located 7 miles southwest of
Mosinee, or 17 miles southwest of Wausau, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Mosinee around 325 AM CDT.
Other locations impacted by this severe thunderstorm include Big Eau
Pleine County Park, Dancy, Knowlton, Moon and Rocky Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4477 8987 4478 8946 4469 8947 4468 8992
TIME...MOT...LOC 0815Z 271DEG 36KT 4473 8980
HAIL...1.00IN
WIND...60MPH
$$
Eckberg671
WWUS53 KGRB 250827
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
327 AM CDT Tue Aug 25 2020
WIC073-250837-
/O.CAN.KGRB.SV.W.0069.000000T0000Z-200825T0845Z/
Marathon WI-
327 AM CDT Tue Aug 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARATHON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4477 8987 4478 8946 4469 8947 4468 8992
TIME...MOT...LOC 0826Z 270DEG 39KT 4473 8961
$$
EckbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:42 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 24, 11:42 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1142 PM CDT Mon Aug 24 2020 Updated aviation portion for 06Z TAF issuance .SHORT TERM...Tonight and Tuesday Issued at 225 PM CDT Mon Aug 24 2020 Main forecast issue centers around the anticipated convective complex of thunderstorms that will move across central and east- central WI tonight. Questions also linger on Tuesday regarding potential for additional showers/storms that may develop during the afternoon. The 19Z MSAS surface analysis showed a cold front that stretched from north-central WI southwest into southern MN. Weak high pressure extended from northeast ND into northern MN. The radar mosaic indicated scattered showers and thunderstorms that have moved into west-central WI. The cold front is forecast to slowly sag south into central WI tonight and be the primary focus for showers and thunderstorms. Despite a gradual loss of daytime heating, enough instability (MUCAPES of 1K-2K J/KG) to be in place this evening along with stronger shear of 35-45 knots, to produce strong to locally severe storms generally along and south of Highway 29. Large hail and damaging winds would be the primary threats. In addition, PW values of 1.5-2.0 inches and dew points around 70 degrees ahead of the front may produce very heavy rainfall with possible flooding if thunderstorms train over the same area. The chance of showers/ storms over northern WI should dissipate overnight as the front edges south. This may lead to fog development if enough breaks in the clouds can occur. Min temperatures to range from the lower 50s near the MI border (north-central WI), to the upper 60s across east-central WI. The cold front is forecast to stall between central and southern WI on Tuesday and linger a chance of showers/few thunderstorms over parts of central/east-central WI through morning hours. As daytime heating takes place, cannot rule out a few showers/storms to pop up again over parts of central/east-central WI. Areas north of Highway 29 should see a decent amount of sunshine, less humidity and slightly cooler temperatures. Look for max temperatures to range from the upper 70s to around 80 degrees north, lower to middle 80s south. .LONG TERM...Tuesday Night Through Monday Issued at 225 PM CDT Mon Aug 24 2020 Zonal flow will continue through the work week, with with a west to east oriented frontal boundary lingering near the area. The air mass will be very warm, moist and unstable, leading to several periods of thunderstorm activity. Temperatures through this period are expected to be much above normal through Thursday, but daily readings will be dependent on the position of the frontal boundary, any ongoing precipitation, and debris cloudiness from overnight convection. Wednesday looks to to be the warmest day, with highs reaching the lower 90s in central and east central WI. The frontal boundary will lift north as a warm front Tuesday night into Wednesday. Strong H8 WAA will become focused over north/northeast WI overnight, and upper forcing with the RRQ of an upper level jet will affect this same area. While isolated/ scattered convection may be found along the boundary in the evening, the main activity is expected over the northeast half of the CWA late Tuesday night into Wednesday morning, when the dynamic forcing will be greatest. There are some timing differences, with the GFS holding off any significant development until Wednesday morning. Severe thunderstorms with large hail are possible, given substantial elevated instability (H8 LI's -3 to -7 C) and strong shear (bulk shear 40-50 kts, SRH 200-400). Heavy rainfall will also be a concern, as PWATs will be in the 1.5 to 2 inch range. The warm front may become stationary over northern WI later Wednesday, leading to a continued threat of strong to severe storms near the Upper Michigan border in the afternoon and evening. Farther south, very warm mid-level temperatures (capping) should suppress convective development. The front will sag back to the south as a cold front later Wednesday night into Thursday, and could result in another bout of strong storms over the southern half of the CWA Thursday afternoon and evening. The threat of showers and storms will continue until a more significant Canadian cold front sweeps across the area Friday night. A cooler and drier Canadian air mass will return to the area for the weekend, with temperatures near to a little below normal. As the high shifts east early next week, southerly return flow will bring the chance of precipitation back into the western Great lakes region. && .AVIATION...for 06Z TAF Issuance Issued at 1141 PM CDT Mon Aug 24 2020 A cold front passing through northeast Wisconsin this evening, will stall over central/southern WI on Tuesday. Expect scattered showers and thunderstorms much of central and east-central Wisconsin though the early morning hours. Gusty winds and large hail are possible with the strongest storms. VFR conditions will exist where no precipitation occurs. However, vsbys could quickly drop to IFR under of the storms. Partial clearing skies will occur late tonight across the north which has already led to patchy fog development and visibilities dropping into the IFR/MVFR range across north-central WI. As long as the stalled front is in the vicinity, a few showers and thunderstorms may develop throughout the day Tuesday, but mainly in the afternoon hours. While VFR conditions to be most prevalent, vsbys could drop into the MVFR category under any precipitation. Additional chances of showers and storms will linger into Tuesday night as the front lifts northward as a warm front, again, some of those storms could become strong to severe very late Tuesday night. This would be at the very end of this TAF issuance. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kallas LONG TERM......Kieckbusch AVIATION.......Cooley
Hazardous weather outlook, Aug 24, 2:32 PM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 232 PM CDT Mon Aug 24 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 232 PM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a slight risk of severe weather over mainly central and east-central Wisconsin. Large hail, damaging winds and torrential downpours will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Thunderstorms will be possible at times through the work week. Another severe threat may occur over north-central and northeast Wisconsin Tuesday night into Wednesday. Large hail and heavy rainfall will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are asked to report any hail, strong winds or rainfall over one inch. LMZ521-522-541>543-251945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 232 PM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Isolated strong to severe storms are possible late tonight, mainly south of Sturgeon Bay. Gusty winds and hail are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Thunderstorms will be possible at times through the work week. Another round of strong to severe storms will be possible Tuesday night into Wednesday, especially north of Sturgeon Bay. Any storms that develop will pose a hazard to boaters. Kallas/Kieckbusch
In the hours before
Special weather statement, Aug 24, 11:19 PM CDT, 3 hours 31 minutes before
Special Weather Statement National Weather Service Green Bay WI 1119 PM CDT Mon Aug 24 2020 WIZ005-010>012-250730- Vilas-Oneida-Forest-Florence- 1119 PM CDT Mon Aug 24 2020 ...LOCALLY DENSE FOG EXPECTED OVERNIGHT INTO EARLY TUESDAY MORNING... Clearing skies and abundant low level moisture has led to some patchy fog development across portions of north-central Wisconsin late this evening. The fog is expected to expand overnight into early Tuesday morning. The fog may become locally dense at times, reducing visibility to one-quarter of a mile. The fog is expected to quickly dissipate around sunrise. If traveling overnight, be prepared for sudden changes in visibility and be sure to allow extra time to reach your destination. Kurimski
Special weather statement, Aug 24, 11:36 PM CDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Green Bay WI 1136 PM CDT Mon Aug 24 2020 WIZ035-250530- Wood WI- 1136 PM CDT Mon Aug 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WOOD COUNTY UNTIL 1230 AM CDT... At 1136 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Babcock, or 18 miles southeast of Neillsville, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Babcock, Nekoosa, Port Edwards, Cranmoor, Sandhill Wildlife Area, Scranton and Dexterville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4443 9032 4433 8986 4425 8991 4425 9032 TIME...MOT...LOC 0436Z 293DEG 18KT 4434 9036 MPC
Special weather statement, Aug 25, 12:25 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1225 AM CDT Tue Aug 25 2020
WIZ035-036-045-250615-
Wood WI-Waushara WI-Portage WI-
1225 AM CDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WOOD...SOUTHWESTERN
PORTAGE AND WAUSHARA COUNTIES UNTIL 115 AM CDT...
At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Rome, or 9 miles south of Wisconsin Rapids, moving southeast at
40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wisconsin Rapids, Wautoma, Redgranite, Pittsville, Plainfield,
Babcock, Lake Wazeecha, Nekoosa, Silver Lake and Port Edwards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4460 9032 4405 8889 4399 8890 4398 8890
4398 8960 4425 8960 4425 9032
TIME...MOT...LOC 0524Z 296DEG 35KT 4426 8982
MPCLocal storm report, Aug 25, 12:51 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1251 AM CDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL 3 NW NEKOOSA 44.34N 89.92W
08/25/2020 M1.25 INCH WOOD WI TRAINED SPOTTER
&&
HYKINSpecial weather statement, Aug 25, 2:25 AM CDT, 25 minutes before
Special Weather Statement National Weather Service Green Bay WI 225 AM CDT Tue Aug 25 2020 WIZ005-010>013-018-019-251030- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade- 225 AM CDT Tue Aug 25 2020 ...LOCALLY DENSE FOG EXPECTED EARLY THIS MORNING... Clearing skies and abundant low level moisture has led to some patchy fog development across portions of north-central Wisconsin early this morning. The fog may become locally dense at times, reducing visibility to one-quarter of a mile. The fog is expected to quickly dissipate around sunrise. If traveling this morning, be prepared for sudden changes in visibility and be sure to allow extra time to reach your destination. Kurimski
Special weather statement, Aug 25, 2:49 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Green Bay WI
249 AM CDT Tue Aug 25 2020
WIZ045-048-250830-
Winnebago WI-Waushara WI-
249 AM CDT Tue Aug 25 2020
...SPECIAL WEATHER STATEMENT...
At 248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Poygan, or 9 miles north of Berlin, moving east at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oshkosh, Redgranite, Central Lake Winnebago, Lake Poygan, Northern
Lake Winnebago, Omro, Winneconne, Eureka, Butte Des Morts and Lake
Butte Des Morts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4389 8859 4397 8889 4398 8889 4398 8892
4403 8910 4420 8903 4411 8840 4389 8840
TIME...MOT...LOC 0748Z 286DEG 37KT 4410 8897
CooleyThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:51 PM CDT | Special Weather Statement | GRB | Wood | 39 min |
| Aug 24, 8:30 PM CDT | Special Weather Statement | GRB | Wood | 45 min |
| Aug 24, 8:50 PM CDT | Special Weather Statement | GRB | Portage, Wood | 40 min |
| Aug 24, 9:16 PM CDT | Special Weather Statement | GRB | Marathon | 59 min |
| Aug 24, 9:35 PM CDT | Special Weather Statement | GRB | Waushara | 40 min |
| Aug 24, 9:44 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 31 min |
| Aug 24, 9:54 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 51 min |
| Aug 24, 10:37 PM CDT | Special Weather Statement | GRB | Wood | 38 min |
| Aug 24, 10:54 PM CDT | Special Weather Statement | GRB | Waushara | 81 min |
| Aug 24, 11:04 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 30 min |
| Aug 24, 11:19 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 56 min |
| Aug 24, 11:36 PM CDT | Special Weather Statement | GRB | Wood | 54 min |
| Aug 25, 12:25 AM CDT | Special Weather Statement | GRB | Waushara, Wood | 50 min |
| Aug 25, 12:47 AM CDT | Severe Thunderstorm Warning | GRB | Portage, Waushara, Wood | 44 min |
| Aug 25, 2:14 AM CDT | Severe Thunderstorm Warning | GRB | Wood | 61 min |
| Aug 25, 2:49 AM CDT | Special Weather Statement | GRB | Winnebago | 41 min |
| Aug 25, 3:36 AM CDT | Special Weather Statement | GRB | Winnebago | 39 min |
| Aug 25, 9:13 AM CDT | Special Weather Statement | GRB | Calumet, Winnebago | 62 min |
| Aug 25, 9:57 AM CDT | Special Weather Statement | GRB | Waushara | 78 min |
| Aug 25, 10:50 AM CDT | Special Weather Statement | GRB | Waushara | 55 min |
| Aug 25, 10:58 AM CDT | Severe Thunderstorm Warning | GRB | Portage, Waushara, Wood | 32 min |
| Aug 25, 11:38 AM CDT | Special Weather Statement | GRB | Waushara, Winnebago | 37 min |
| Aug 25, 12:20 PM CDT | Special Weather Statement | GRB | Waushara | 55 min |
| Aug 25, 1:45 PM CDT | Special Weather Statement | GRB | Waushara, Winnebago | 60 min |
| Aug 25, 2:19 PM CDT | Special Weather Statement | GRB | Winnebago | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.